Montana, 2013

Wildfire in Montana, August 1 to 31, 2013

August 1 to 31, 2013 · NWS TFX · 1 event in 1 county or zone

m. on July 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The Red Shale Fire began at 4:30 p.m. on July 18th. The fire burned much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 31, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 31, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT Wed Jul 31 2013

.UPDATE...
Latest radar and satellite imagery show spotty area of moisture
moving northward along and west of a line from Kalispell-to-
Helena-to-Livingston. Only measurable precipitation so far has
been over far southwest MT as a line of moderate thunderstorms moved
from near Monida Pass across to West Yellowstone and Big Sky.
Additional moisture upstream in eastern Idaho is projected to push
further north overnight generating isolated showers and thunder-
storms up to around the Lewistown/Great Falls/Conrad areas.  Any
storms that do form are not expected to be particularly strong,
with just some brief moderate rainfall and gusty winds of 30-40 mph.
Going forecast is in very good shape, so only adjustment this
evening was to slightly increase cloud cover along the Rocky Mtn
Front and parts of central MT to better match current observations.
Waranauskas

&&

.DISCUSSION...

Tonight through Friday...Isolated thunderstorms are possible this
evening in the mountains across southwest Montana as weak
shortwave energy embedded within an upper-level ridge moves
through the area. Gusty erratic winds, small hail and isolated cloud-
to-ground lightning strikes are possible with the stronger
storms. An upper-level low pressure system will continue to
push into the Pacific Northwest and then the Northern Rockies
through the remainder of the period with several embedded
shortwaves within the trough. Abundant Pacific moisture will push
into the Treasure State and PWAT values will increase to around
one inch for areas over north-central Montana and half of an inch
across southwest Montana. Precipitation will increase after
midnight tonight into areas along the Continental Divide and then
push into central and north-central Montana on Thursday. With low-
level easterly winds, upslope flow along the Rocky Mountain Front
will keep precip more stratiform, while over southwest Montana
increased instability and southwesterly flow will keep a higher
potential for scattered thunderstorms with some strong to severe
storms possible in the afternoon and evening. Over the north-
central plains, precipitation will be off and on through the day.
Precipitation will become more widespread across north- central
Montana Thursday night and continue into Friday morning as low-
level easterly upslope flow persists. Drier conditions are
anticipated over southwest Montana. Cooler air will also wrap into
north-central Montana on Friday with highs around 10 degrees below
seasonal averages. MLV

Friday Night through Wednesday...GFS/ECMWF medium range models
continue to have good agreement through the period. However, GEM
model continues to have a somewhat different solution, so am
treating it as an outlier and not considering it for this forecast.
An upper level low pressure area will eject from the parent upper
level trough over the Pacific Northwest and move over
western/northern Montana Friday night through Saturday. The
resulting southwesterly flow aloft will be unstable with a
combination of Pacific and monsoonal moisture. At the surface, a
surface boundary draped northwest to southeast along the northern
Rockies will result in an easterly upslope surface flow that will
likely advect moisture from the Gulf of Mexico into the plains of
north central and central Montana. All of these factors will likely
result in more widespread shower activity over north central and
central Montana, but less coverage over southwest Montana. There
will also be a chance for embedded thunderstorms. Precipitation
amounts from Thursday afternoon into the day on Saturday may range
from 0.40 to 0.60 inches along the favored upslope areas with
mountain amounts of 1 inch or more, but amounts of 0.25 inches or
less are possible across southwest Montana and in the far
northeastern portion of the forecast area (including the Havre area).
The upper level ridge of high pressure over the south central and
southwestern CONUS will then rebuild back into the central and
northern Rockies after the low pressure area exits the area Saturday
night. This will tap into some of the monsoonal moisture, but the
flow aloft will remain more west-northwesterly over the area through
the remainder of the period, limiting significant development of
instability, but maintaining at least a slight chance of
showers/thunderstorms. With the showers on Saturday, daytime
temperatures will be around 10 degrees below seasonal averages.
However, with the rebuilding ridge, temperatures will gradually warm
closer to normal for the early part of next week.  Coulston

&&

.AVIATION...
UPDATED 0500Z.
VFR conditions will likely prevail for most of the next 24 hours.
Mid level moisture begins to increase from the southwest after 12Z
as a low pressure system to the west pushes moisture into the
region. Expect Showers and thunderstorms to continue to build into
the area from the southwest through the day. Ceilings will lower and
more widespread rain is expected over both Central and North Central
Montana. This event looks to last through Friday with clearing from
the southwest on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  80  52  71 /  20  70  80  70
CTB  52  76  51  64 /  20  60  80  80
HLN  57  81  54  77 /  20  70  80  60
BZN  52  82  49  80 /  30  60  50  30
WEY  41  77  39  73 /  40  40  30  20
DLN  52  79  48  78 /  30  40  60  30
HVR  55  81  55  69 /  10  30  60  70
LWT  54  77  50  70 /  20  50  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 31, 5:02 AM MST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT WED JUL 31 2013

MTZ008>015-044>055-011215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
THROUGH FRIDAY EVENING. MUCH OF CENTRAL AND NORTHCENTRAL MONTANA
COULD RECEIVE ONE-QUARTER TO THREE-QUARTERS OF AN INCH...WHILE
SOUTHWEST MONTANA MAY ONLY SEE UP TO TWO-TENTHS OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Rocky Mountain Front

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Park/Forest Service

The Red Shale Fire was reported by Beartop Lookout at 4:30 p.m. on July 18th. The fire remains within the 1988 Gates Park Fire perimeter. It had worked its way up Frazier Creek and Route Creek where it crossed to the east of the North Fork Sun River in the Bob Marshall Wilderness. The fire reduced much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503444.